|Drinking while on meds
Apr 23, 2011
Hi Dr. Fawcett. First, thank you for everything that you do here on this site, it's great. I am a 39yr old male - poz for 9 yrs. I started treatment for the first time just over a month ago (1 Isentress in morning, 1 Truvada/Isentress at bed time). My latest lab has me at undetectable with a tcell count of 945. So my question: is there any research on drinking while on meds? I used to enjoy hanging out with my friends and having a couple drinks (beer, mixed once in a while). But since I started treatment, I can't seem to drink. If I do, I get very nauseous and/or vomit. Latest episode was with just 2 beers! Is my life over and should I just consider staying home, take up knitting and drink iced tea??
| Response from Dr. Fawcett
Thanks for writing. It is generally recognized that moderate drinking (one drink per day) is acceptable with HIV medications, although you should always consult with your doctor to verify this in your case. Most alcohol-related interactions create increased dizziness or drowsiness. Because you specifically mentioned nausea and vomiting and you recently started these meds, check with your doctor about a possible complication called lactic acidosis (too much acid in the blood). Both of these HIV medications can cause this, and alcohol makes it worse. It's really important to be honest with yourself about your drinking. If it is becoming a problem, there are lots of resources, including Alcoholics Anonymous or SMART Recovery. And remember, a life without alcohol doesn't mean your life is over, for millions of people it's just the beginning.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Can Thrush Go Untreated Before It Gets Serious?
- How Does The Aids Virus Attach To Human Host Cells?
- Hiv And Cbc Levels In Blood Test
- Laws For Partner Notification For Hiv Aids And Other Sexually Transmitted Infections
- Saliva Has Different Proteins And Enzymes That Damage Hiv
- Hiv Rapid Test Accuracy
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.